Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 87, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2024, 4:26 PM CDT for 5 counties in Kansas. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2024, 4:26 PM CDT (21:26 UTC)
- Expired
- May 28, 2024, 5:01 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:27 PM CDT | HAIL 1 | Mullinville, KS | |
| May 28, 4:30 PM CDT | HAIL 1 | Mullinville, KS | |
| May 28, 4:35 PM CDT | HAIL 1 | 3 E Mullinville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
406
WUUS53 KDDC 282126
SVRDDC
KSC025-033-047-057-097-282215-
/O.NEW.KDDC.SV.W.0087.240528T2126Z-240528T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
426 PM CDT Tue May 28 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ford County in southwestern Kansas...
Kiowa County in south central Kansas...
Northwestern Comanche County in south central Kansas...
South central Edwards County in south central Kansas...
Northeastern Clark County in southwestern Kansas...
* Until 515 PM CDT.
* At 425 PM CDT, severe thunderstorms were located along a line
extending from near Centerview to near Mullinville to near
Bucklin, moving southeast at 35 mph. This replaces the previous
warning for Ford County and Kiowa County..
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Greensburg and Mullinville around 430 PM CDT.
Haviland around 445 PM CDT.
Other locations in the path of these severe thunderstorms include
Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3760 9963 3767 9947 3782 9935 3773 9902
3747 9901 3735 9915 3729 9955
TIME...MOT...LOC 2125Z 319DEG 32KT 3777 9931 3762 9943 3757 9956
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJOHNSON3 follow-up statements
524
WWUS53 KDDC 282138
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
438 PM CDT Tue May 28 2024
KSC047-282147-
/O.CAN.KDDC.SV.W.0087.000000T0000Z-240528T2215Z/
Edwards KS-
438 PM CDT Tue May 28 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EDWARDS COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 3754 9961 3763 9942 3773 9931 3773 9902
3747 9901 3735 9915 3729 9955
TIME...MOT...LOC 2137Z 318DEG 32KT 3769 9922 3754 9935 3748 9951
$$
KSC025-033-057-097-282215-
/O.CON.KDDC.SV.W.0087.000000T0000Z-240528T2215Z/
Ford KS-Kiowa KS-Comanche KS-Clark KS-
438 PM CDT Tue May 28 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN FORD...KIOWA...NORTHWESTERN COMANCHE AND
NORTHEASTERN CLARK COUNTIES...
At 437 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Fellsburg to near Greensburg to 7
miles south of Mullinville, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Haviland around 445 PM CDT.
Other locations in the path of these severe thunderstorms include
Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3754 9961 3763 9942 3773 9931 3773 9902
3747 9901 3735 9915 3729 9955
TIME...MOT...LOC 2137Z 318DEG 32KT 3769 9922 3754 9935 3748 9951
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJOHNSON908
WWUS53 KDDC 282153
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
453 PM CDT Tue May 28 2024
KSC057-282203-
/O.CAN.KDDC.SV.W.0087.000000T0000Z-240528T2215Z/
Ford KS-
453 PM CDT Tue May 28 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 3745 9959 3756 9927 3773 9902 3747 9901
3735 9915 3729 9955
TIME...MOT...LOC 2153Z 319DEG 32KT 3759 9911 3744 9924 3738 9940
$$
KSC025-033-097-282215-
/O.CON.KDDC.SV.W.0087.000000T0000Z-240528T2215Z/
Kiowa KS-Comanche KS-Clark KS-
453 PM CDT Tue May 28 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK
COUNTIES...
At 453 PM CDT, severe thunderstorms were located along a line
extending from near Haviland to 7 miles north of Wilmore to 9 miles
north of Coldwater, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3745 9959 3756 9927 3773 9902 3747 9901
3735 9915 3729 9955
TIME...MOT...LOC 2153Z 319DEG 32KT 3759 9911 3744 9924 3738 9940
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJOHNSON065
WWUS53 KDDC 282201
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
501 PM CDT Tue May 28 2024
KSC025-033-097-282210-
/O.CAN.KDDC.SV.W.0087.000000T0000Z-240528T2215Z/
Kiowa KS-Comanche KS-Clark KS-
501 PM CDT Tue May 28 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIOWA...
NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with these thunderstorms.
&&
LAT...LON 3745 9959 3756 9927 3773 9902 3747 9901
3735 9915 3729 9955
TIME...MOT...LOC 2200Z 319DEG 32KT 3754 9906 3739 9919 3733 9935
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:00 PM CDT, 2 hours 26 minutes earlier. Its key messages:
- More showers and storms tonight
- More showers and storms tomorrow
- Relatively wet for rest of period
Area forecast discussion, May 28, 2:00 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 200 PM CDT Tue May 28 2024 .KEY MESSAGES... - More showers and storms tonight - More showers and storms tomorrow - Relatively wet for rest of period && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 222 PM CDT Tue May 28 2024 A complex of showers and thunderstorms will develop across the greater region this afternoon and evening. Activity will be scattered in nature with a hit or miss variety of activity. Rain amounts will be widely variable with amounts between none and one inch. There is about 30-40 kt of bulk shear, which could lead to strong to low end severe storm activity with hail and wind being the main threats. The main focus on this activity will be relegated to the W and SW zones where CAPE and bulk shear is maximized. Otherwise, seasonal lows are expected tonight with values in the upper 50s to lower 60s. For tomorrow, PWATS will continue to remain above normal with plenty of moisture in the lower atmosphere. As such, expect another diurnal round of showers and thunderstorms moving out of Colorado and across western Kansas. Some marginally severe activity with this second round cannot be ruled out. Highs tomorrow will actually be quite pleasant with values within a few degrees of 80F. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Issued at 222 PM CDT Tue May 28 2024 The continue summer-like pattern continue through much of the business week. This will favor seasonably warm temperatures and daily MCS shower and thunderstorm activity. Will have to watch out for isolated strong to severe activity each day as plenty of CAPE and marginal bulk shear will be present for isolated bouts of strong to severe activity. Hail and wind would be the main threats along with some heavy rainfall. This activity will continue to remain of the hit or miss variety, so nailing down specific rainfall amounts is an exercise in futility. Will have to watch out though for those areas that are lucky enough to see storms for heavy rainfall through the next several days. Highs and lows will be relatively close to seasonal normals with perhaps trending to slightly above normal as we finish the business week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1111 AM CDT Tue May 28 2024 Shra and tsra is expected to redevelop this afternoon across the entire region. Will include vcts and cb groups in the TAFs for now. Some gr and 40-50 kt outflows cannot be ruled out if the storms get strong/severe enough. Low VFR to even MVFR cigs will be possible in the morning as residual cloud cover and moisture lingers across the terminals. Winds outside storms will be your typical SE/S winds 10-20 kt. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 28, 3:01 AM CDT, 13 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 301 AM CDT Tue May 28 2024 KSZ030-031-043>046-061>066-074>081-084>090-290815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 301 AM CDT Tue May 28 2024 /201 AM MDT Tue May 28 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A slight risk of severe storms will be possible across far southwestern Kansas with a marginal risk across most of the remainder of the forecast area. The strongest storms will be capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will be possible each day with the best chance Thursday night into Friday then confined to central Kansas thereafter. It is too early to tell if any of these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across far southwestern Kansas.
In the hours before
Special weather statement, May 28, 1:53 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
153 PM CDT Tue May 28 2024
KSZ044-045-281945-
Lane KS-Ness KS-
153 PM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN NESS AND SOUTHEASTERN
LANE COUNTIES THROUGH 245 PM CDT...
At 153 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pendennis, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Beeler around 210 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3854 10047 3868 10018 3849 9992 3832 10005
3832 10039
TIME...MOT...LOC 1853Z 318DEG 22KT 3855 10032
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SUGDENSpecial weather statement, May 28, 2:24 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
224 PM CDT Tue May 28 2024
KSZ044-045-063-064-282000-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
224 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FINNEY...SOUTHERN
NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES THROUGH
300 PM CDT...
At 223 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ness City to 7 miles south of Beeler to
near Alamota. Movement was southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Ness City around 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3831 9959 3802 9990 3802 10042 3832 10044
3833 10014 3859 9990
TIME...MOT...LOC 1923Z 323DEG 29KT 3852 9992 3833 10018 3837 10038
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, May 28, 2:57 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
257 PM CDT Tue May 28 2024
KSZ045-064-065-078-079-282030-
Hodgeman KS-Pawnee KS-Ness KS-Edwards KS-Ford KS-
257 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FORD...SOUTHEASTERN
NESS...HODGEMAN...WEST CENTRAL PAWNEE AND NORTHWESTERN EDWARDS
COUNTIES THROUGH 330 PM CDT...
At 257 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bazine to 10 miles north of Jetmore to 10
miles northeast of Kalvesta. Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Jetmore around 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3813 9946 3788 9973 3788 10017 3820 10017
3827 9995 3845 9982
TIME...MOT...LOC 1957Z 334DEG 23KT 3839 9978 3823 9992 3816 10015
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONLocal storm report, May 28, 3:15 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
315 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Tstm Wnd Gst Jetmore 38.09N 99.90W
05/28/2024 E60 MPH Hodgeman KS Law Enforcement
&&Local storm report, May 28, 3:50 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
350 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Hail Spearville 37.85N 99.75W
05/28/2024 M1.75 Inch Ford KS Emergency Mngr
&&Local storm report, May 28, 4:19 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
419 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Hail Spearville 37.85N 99.76W
05/28/2024 M1.50 Inch Ford KS Broadcast Media
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 5:48 AM CDT | Special Weather Statement | DDC | Stafford | 42 min |
| May 28, 6:27 AM CDT | Special Weather Statement | DDC | Stafford | 33 min |
| May 28, 10:08 AM CDT | Special Weather Statement | DDC | Meade | 37 min |
| May 28, 10:17 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 20 min |
| May 28, 10:36 AM CDT | Special Weather Statement | DDC | Clark | 24 min |
| May 28, 10:45 AM CDT | Special Weather Statement | DDC | Meade | 30 min |
| May 28, 10:49 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 41 min |
| May 28, 11:14 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 31 min |
| May 28, 11:35 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 40 min |
| May 28, 12:11 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| May 28, 1:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 31 min |
| May 28, 1:53 PM CDT | Special Weather Statement | DDC | Lane | 52 min |
| May 28, 2:24 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 36 min |
| May 28, 2:57 PM CDT | Special Weather Statement | DDC | Hodgeman | 33 min |
| May 28, 3:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Ness | 55 min |
| May 28, 3:53 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 37 min |
| May 28, 5:03 PM CDT | Special Weather Statement | DDC | Comanche | 27 min |
| May 28, 6:08 PM CDT | Special Weather Statement | DDC | Morton | 37 min |
| May 28, 6:14 PM CDT | Special Weather Statement | DDC | Grant | 31 min |
| May 28, 6:29 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 46 min |
| May 28, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 42 min |
| May 28, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 49 min |
| May 28, 6:59 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.